Alert archive / Idaho / River Flood Warnings in 2020
River Flood Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this river flood warning at Apr 27, 2020, 10:59 AM MDT for Bonneville County, Idaho. It was in force for 69 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2020, 10:59 AM MDT (16:59 UTC)
- Expired
- Apr 30, 2020, 7:58 AM MDT
- In force
- 69 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- Minor
County Bonneville County, ID
The radar
The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Willow Creek (Eastern ID) below Tex Creek (WTXI1). The gauge peaked at 5.60 ft at Apr 27, 2020, 2:00 PM MDT.
- Action stage
- 5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 13057940, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
621
WGUS45 KPIH 271659
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1059 AM MDT Mon Apr 27 2020
...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho...
Willow Creek below Tex Creek Near Ririe affecting Bonneville County
For the Willow Creek...including Willow Creek below Tex Creek Nr
Ririe...Minor Flooding is occurring...with River levels forecast to
fall.
.At approximately 900 am MDT, the Willow Creek below Tex Creek, near
Ririe, exceeded its banks and has continued to rise. With a
continued warming trend, the river stage will continue to go above
and return below flood stage until the snow pack plays out for the
season.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety Message...Persons near the River should be aware of the
expected high water and take action to protect property.
&&
IDC019-282058-
/O.NEW.KPIH.FL.W.0002.200427T1659Z-000000T0000Z/
/WTXI1.1.ER.200427T1445Z.200427T1600Z.000000T0000Z.NR/
459 PM GMT Mon Apr 27 2020
The National Weather Service in Pocatello has issued a
* Flood Warning for
The Willow Creek below Tex Creek Nr Ririe.
* until further notice...Or until the Warning is cancelled.
* At 10:30 AM Monday the stage was 5.4 feet.
* Flood Stage is 5.3 feet.
* Impact...At 5.3 feet...or 1145 cfs...Possible flooding from the top
of Ririe Reservoir to the Bone area. Some unimproved campsites may
have water entering them.
&&
Fld Observed
Location Stg Stg Day Time
Willow Creek
Willow Creek below T 5.3 5.4 Mon 10 AM
&&
LAT...LON 4348 11182 4350 11167 4338 11157 4327 11139
4311 11160 4322 11182
$$
Messick3 follow-up statements
514
WGUS85 KPIH 281652
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1052 AM MDT Tue Apr 28 2020
...The Flood Warning continues for the following Rivers in Idaho..
Willow Creek below Tex Creek Nr Ririe affecting Bonneville County
For the Willow Creek...including Willow Creek below Tex Creek Nr
Ririe...Minor Flooding will continue.
.Warm temperatures are forecast to continue through much of the
week. Willow Creek is expected to continue to fluctuate around
flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety Message...Persons near the River should be aware of the
expected high water and take action to protect property.
&&
IDC019-292052-
/O.CON.KPIH.FL.W.0002.000000T0000Z-000000T0000Z/
/WTXI1.1.SM.200427T1445Z.200427T2030Z.200428T1521Z.NR/
1052 AM MDT Tue Apr 28 2020
The Flood Warning continues for
The Willow Creek below Tex Creek Nr Ririe.
* At 9:30 AM Tuesday the stage was 5.3 feet.
* Flood Stage is 5.3 feet.
* Impact...At 5.3 feet...or 1145 cfs...Possible flooding from the top
of Ririe Reservoir to the Bone area. Some unimproved campsites may
have water entering them.
&&
Fld Observed Forecast 6 AM
Location Stg Stg Day Time Wed Thu Fri
Willow Creek
Willow Creek below T 5.3 5.3 Tue 09 AM M M M
&&
LAT...LON 4348 11182 4350 11167 4338 11157 4327 11139
4311 11160 4322 11182
$$439
WGUS85 KPIH 291714
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1114 AM MDT Wed Apr 29 2020
...The Flood Warning continues for the following Rivers in Idaho..
Willow Creek below Tex Creek Nr Ririe affecting Bonneville County
For the Willow Creek...including Willow Creek below Tex Creek Nr
Ririe...the waterway is at the banks and rising.
.Warm temperatures and expected precipitation through Thursday will
continue high elevation snow melt and contribute to elevated water
levels. Willow creek is expected to remain at or above bankful with
areas of ponding or seepage. Minor flooding may be possible as the
waters rise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety Message...Persons near the River should be aware of the
expected high water and take action to protect property.
&&
IDC019-302113-
/O.CON.KPIH.FL.W.0002.000000T0000Z-000000T0000Z/
/WTXI1.1.SM.200427T1445Z.200427T2030Z.200428T2225Z.NR/
1114 AM MDT Wed Apr 29 2020
The Flood Warning continues for
The Willow Creek below Tex Creek Nr Ririe.
* At 10:30 AM Wednesday the stage was 5.1 feet.
* Flood Stage is 5.3 feet.
* Impact...At 5.0 feet...or 946 cfs...Flat areas along the creek from
the top of Ririe Reservoir to the Bone area may have water
beginning to pond or seep. Some unimproved campsites may have water
approaching.
&&
Fld Observed Forecast 6 AM
Location Stg Stg Day Time Thu Fri Sat
Willow Creek
Willow Creek below T 5.3 5.1 Wed 10 AM M M M
&&
LAT...LON 4348 11182 4350 11167 4338 11157 4327 11139
4311 11160 4322 11182
$$059
WGUS85 KPIH 301358
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
758 AM MDT Thu Apr 30 2020
...The Flood Warning is cancelled for the following Rivers in
Idaho...
Willow Creek below Tex Creek Nr Ririe affecting Bonneville County
For the Willow Creek...including Willow Creek below Tex Creek Nr
Ririe...no Flooding is observed or forecast.
.River levels have dropped significantly, and flooding is no longer
a threat. Therefore the Flood Warning for the Willow Creek has been
cancelled. Rain through the day may cause minor rises through
Friday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety Message...Persons near the River should be aware of the
expected high water and take action to protect property.
&&
IDC019-301428-
/O.CAN.KPIH.FL.W.0002.000000T0000Z-200430T1358Z/
/WTXI1.1.SM.200427T1445Z.200427T2030Z.000000T0000Z.NR/
758 AM MDT Thu Apr 30 2020
The Flood Warning is cancelled for
The Willow Creek below Tex Creek Nr Ririe.
* At 7:30 AM Thursday the stage was 4.9 feet.
* Flood Stage is 5.3 feet.
* Impact...At 5.0 feet...or 946 cfs...Flat areas along the creek from
the top of Ririe Reservoir to the Bone area may have water
beginning to pond or seep. Some unimproved campsites may have water
approaching.
&&
Fld Observed Forecast 6 AM
Location Stg Stg Day Time Fri Sat Sun
Willow Creek
Willow Creek below T 5.3 4.9 Thu 07 AM M M M
&&
LAT...LON 4348 11182 4350 11167 4338 11157 4327 11139
4311 11160 4322 11182
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Apr 27, 3:07 AM MDT, 7 hours 52 minutes earlier.
Area forecast discussion, Apr 27, 3:07 AM MDT, 7 hours 52 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 307 AM MDT Mon Apr 27 2020 .SHORT TERM...Today through Wednesday night. A cold front will move through eastern Idaho today and expect strong winds across the Magic Valley and Snake River Plain with wind advisories in effect after 10 am. Expect areas of blowing dust to occasionally reduce visibilities and perhaps cause some driving issues again. Most shower and thunderstorm activity expected to be in central mountains and eastern highlands today but should be isolated in nature. Tuesday will be dry with winds not nearly as strong as today. Wednesday will be mainly dry and very mild with many low elevation sites possibly getting into the 80s. Some showers and thunderstorms may push into the region Wednesday evening ahead of the next system. Temperatures both today and Tuesday will remain above normal before the very mild conditions Wednesday. GK .LONG TERM...THURSDAY THROUGH NEXT MONDAY... Thursday could be interesting. All long-range models show the ridge moving E and light showers breaking out prior to daybreak Thurs (likely maximized over the mntns) as a shortwave trough tracks E-NE inland along the Pacific coast. The shortwave isn't incredibly strong, but it does take on a slightly negative tilt as it's axis and attendant (weak) cold front cross the nrn Rockies late Thurs eve, potentially after midnight across our Snake Plain and locales S/E per 700mb winds and GFS potential vorticity analysis. A tightening pressure gradient and upper-level jet streak translating over Idaho Thurs afternoon/eve will combine with diurnal afternoon instability and set the stage for another possible moderate wind event. Some important differences exist between the GFS and ECMWF as far as wind potential. The EC advertises only a 20-30 knot flow at 700mb per point soundings (which we ran for Burley and Idaho Falls), with 850-700mb lapse rates only peaking at 7.5-8.0 degC/km which suggest that full 700mb winds may not mix down to the sfc. The GFS, on the other hand, carries a 35-40 knot flow with lapse rates peaking closer to 9.0 degC/km and an unstable dry-adiabatic profile below 600mb, supporting better mixing. MAV/MET guidance continues to perform the best at capturing our Magic Valley/Snake Plain wind events, and that guidance doesn't quite go out through Thurs yet, and there is some uncertainty on how cloud cover may impact stability, but NBM guidance doesn't even mix down 75% of the lower EC wind profile. Thus, we significantly increased winds in the forecast (especially from the ern Magic Valley/lower Snake Plain NE across the srn Central Mntns and into the Upper Snake Highlands to match with the greatest flow just off the sfc), ramping up from 1 PM to 4 PM, peaking 4 PM to 9 PM ahead of and along the front at 20-25 MPH gusting to 35 MPH, and gradually relaxing from 9 PM to 1 AM Fri. This forecast still runs under the extended GFS (MEX) numerical guidance and closer to that weaker EC solution, so we will need to continue to monitor and may bump the winds up further depending on model trends and signals in the MAV/MET guidance once they become available. If strong winds verify, another round of blowing dust off of recently turned agricultural fields could again cause visibility issues along portions of I-86 from American Falls to Pocatello, I-15 near Fort Hall, and I-15 between Idaho Falls and Roberts. In addition to the winds, the EC is generally more stable, but the GFS is tossing out some "inverted-V" sounding profiles with 500+ J/kg SBCAPE (instability) and 600+ J/kg DCAPE (downdraft instability), along with some deep-layer wind shear. Combined with lift from the approaching front and the dynamics aloft, t-storms will certainly be possible. Severe wx checklists translate the above parameters into a marginal, pseudo-dry-microburst regime with perhaps some hail potential given the shear which may help organize updrafts and increase storm longevity. BOTTOM LINE, moderate winds, blowing dust, and a few strong t-storms are all concerns Thurs afternoon and eve. Continue to monitor the forecast. Regarding temps, while there won't be any major airmass changes pre-front compared to our warmest day Wed, increased cloud cover and any precip may hold temps a few degrees cooler, topping out in the upper 70s across the Snake Plain and srn highlands, 65-70 elsewhere. Model agreement still isn't the greatest from Fri into the weekend. A lull in precip is poss Fri as some relative ridging is squeezed in between the departing shortwave and the next approaching system, but models are a bit "dirty" under this ridging with some shower/isolated thunder potential, at least over the mntns. A stronger, negatively-tilted trough is forecast to rotate E-NE across the northern Rockies around a parent low off the coast of Canada (with some broad agreement here across the 00z deterministic GFS/EC/Canadian runs), so a trend toward increasing showers and thunderstorms seems likely, especially Sun afternoon/eve ahead of another (stronger) cold front. Sun is our next day that bears watching as early indications suggest potential for another moderate wind event and thunderstorms. The NBM seemed to capture these general trends and indications well including wind/higher PoP focus on Sun, so made minimal edits this far out aside from broadbrushing t-storms across the CWA Sun. High temps should run a bit cooler each day, but still near-above normal in the 60s/low 70s. - KSmith && .AVIATION... Main concern today will be strong W-SW winds this afternoon/eve, especially at KBYI/KPIH/KIDA, and a Wind Advisory is in effect S/W of Idaho Falls. Think the greatest blowing dust impacts will stay away from the immediate terminals in the usual trouble spots, so vsbys should hold at 6 SM or better. A W-SW crosswind is likely at KSUN and has been included in their TAF. A vicinity shower/storm can't be ruled out, but confidence in any airport getting hit is low. Much better conditions for aviation (dry wx with lighter winds) are expected Tues/Wed as a ridge of high pressure builds in across the region. - KSmith && .HYDROLOGY...Recent warmth is continuing to produce a snow melt response on lower elevation watersheds across the eastern mountains. Willow Ck located above Ririe Res and the Blackfoot River above the Reservoir are both running at or near flood stage. A modest fluctuation in temperatures is expected over the next couple of days which will likely maintain the current response of these water sheds whereas the much warmer temperatures expected by mid-week will boost the hydrologic activity. Thus the Advisory for Willow Creek and the Warning for the Blackfoot River will continue through today and perhaps into a good chunk of next week until we see decreasing runoff in these reaches with warming temperatures which would be a sign that the snow pack is playing out for the season. Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 9 PM MDT this evening for IDZ051-052-054-055-058. Flood Warning for the Blackfoot River above the Blackfoot Reservoir and Flood Advisory for Willow and Tex Creeks above the Ririe Reservoir through Monday afternoon. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:01 PM MDT | River Flood Advisory | PIH | Caribou | 47 hr |
Nearby
River Flood Warnings in Idaho, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.